C.Diff Infections Caused by Antibiotics

C.Diff Infections Caused by Antibiotics

We are currently handing a case involving a C. diff. infection caused by an antibiotic.  That is right—an infection caused by an antibiotic.

Clostridium difficile (C.diff.) is a bacteria that is often found in the large intestines.  It is kept in check by the “good” bacteria that is normally found in the colon.

Many antibiotics, particularly the stronger antibiotics, will kill the “good” bacteria in the intestine, leaving the C.Diff. bacteria to grow unchecked.  The C.Diff. is a dangerous bacteria that can cause intestinal inflammation.  In minor cases, the patient will notice diarrhea.  In more severe cases, the patient may develop colitis—an inflammation of the bowels.   In still more severe cases, the C.Diff.-induced colitis can cause the large intestine to be injured so severely that the colon must be completely removed. The patient will live with a colostomy or ileostomy bad. And, yes, some people have died.

Sometimes, these infections are the result of medical negligence.  Antibiotics should only be prescribed for bacterial infections. Some of the stronger antibiotics, such as clindamycin, specifically warn that it should only be prescribed for confirmed bacterial infections that cannot be treated with other antibiotics.  In fact, clindamycin carries an FDA-mandated “black box” warning to this effect because of the risk of C.Diff.-induced colitis.

Most importantly, symptoms of the C. diff. infection may not begin for weeks after the patient has completed taking the antibiotic. The patient usually does not know to suspect the antibiotic as the cause of the diarrhea.

You may ask:  isn’t the patient responsible for reading this warning?  Not exactly.  Here is why. As a prescription drug, the pharmacy does not provide all of the drug information specific to that drug.  All the patient typically gets is the amber pill bottle with a sticker explaining how often to take the pills.  Sometimes, the pharmacy will provide a general drug information sheet, but these usually do not have the specific warnings about the drugs.  The information sheets that I have seen do not provide the “black box” warning, do not warn about C. diff. colitis, and do not warn that symptoms may not manifest for weeks after taking the drug.

The law requires that the physician warn the patient about a drug’s potential side effects. So, a physician or dentist must first be sure that the antibiotic is required—i.e., is there a bacterial infection?  Second, if it is indicated, the physician must warn the patient about the potential to develop a C.Diff. infection.  This can be as simple as, “If you develop diarrhea while you are taking this, or even in the six weeks after, call me.  Sometimes these types of antibiotics can cause an intestinal infection.”

Some doctors and dentists are not doing these things.  They prescribe powerful antibiotics when they are not sure of an infection.  Worse yet, they provide no warning to their patients. This places the patients in danger—unnecessary danger.  There have been a number of reported cases throughout the United States in which doctors have been held liable for this type of negligence.